Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 134, NWS Wichita, KS

July 19, 2020Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2020, 8:27 PM CDT for Allen County, Kansas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2020, 8:27 PM CDT (01:27 UTC)
Expired
Jul 19, 2020, 9:45 PM CDT
In force
78 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:13 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 19, 7:13 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
713 PM CDT Sun Jul 19 2020

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Tuesday night)
Issued at 333 PM CDT Sun Jul 19 2020

Midday surface analysis shows a stationary front draped across
northern and eastern Kansas, just to the north of the forecast area
early this afternoon. Additionally, a couple of MCVs are located in
the Kansas region today, one in the northeast corner of the state
and one in the southwest corner. These have already resulted in
scattered showers and thunderstorms in those respective areas
this afternoon.

Closer to home, latest satellite imagery shows that there has been
an uptick in cumulus development within the warm, moist airmass
across central, south central, and southeast Kansas. Dew points in
the low to mid 70s along with temperatures in the low to mid 90s
have resulted in dangerous heat indices again this afternoon in
far southeast Kansas where a heat advisory remains in effect for
the next several hours.

As the previous update mentioned, there will be some chances for
scattered thunderstorm development for the rest of the afternoon and
evening. Convective inhibition continues to weaken across the area
along with 1500-2000J/kg of MLCAPE within the warm sector. Weak
steering flow and diffuse boundaries make pinpointing the exact
locations and timing of any convective development very challenging,
however. Still think that the best chance for any storms this
afternoon/evening will be along the eastern fringes of the forecast
area in the Flint Hills or eventually southeast Kansas. However,
not very confident in this actually occurring given the
significant lack of support from short term or hi-res guidance,
which keeps most (if not all) of the precip east of the forecast
area through 00z.

This evening and overnight tonight, clusters of convection moving
east from the High Plains should result in a "second round" of
thunderstorms closer to the forecast area. Again, latest guidance
varies widely, however. Overall, feel confident that some locations
(particularly central Kansas) will see some scattered thunderstorm
activity, but the extent of the coverage remains to be seen. As a
result, lowered PoPs throughout the period to capture the
uncertainty and went with coverage instead of chance wording through
mid-morning tomorrow.

During the day tomorrow and tomorrow evening, a mid/upper trough
will swing across Kansas and support continued showers and
thunderstorms throughout much of the day, into the night, and
throughout the day on Tuesday. As a result, temperatures tomorrow
will be much cooler than in recent days, with highs expected to only
reach into the 80s and low 90s area-wide with only slight recovery
on Tuesday. Although a few strong to marginally severe storms
cannot be ruled out throughout the period, widespread severe
weather appears unlikely.

It should be noted that while confidence in coverage and specific
locations is low, flash flooding will be a concern in any storms
that do develop over the next few days. Using 700-300mb mean wind as
a proxy for storm motion, very week speeds could result in slow
moving or nearly stationary convection capable of producing very
high rainfall rates within a very moist environment containing
precipitable water values of 2+ inches. Depending on observed
rainfall amounts overnight tonight, flash flooding could become an
increased concern if additional rounds of heavy rain continue to
look probable for Monday and Tuesday, so this will be something to
keep an eye on through Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 333 PM CDT Sun Jul 19 2020

By mid-week, things begin to become much less active again as
mid/upper ridging settle in place across the central U.S. The GFS
does hint at some off-and-on thunderstorm chances throughout this
period, but for now will continue to favor the drier ECMWF and blend
of models which keep much of central, south central, and southeast
Kansas dry without much of a focus for convection. Temperatures
throughout the period will run right around their normal values for
mid- to end- of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 712 PM CDT Sun Jul 19 2020

Low confidence forecast the next 24 hours.

Thinking isolated to scattered thunderstorms will impact east-
central Kansas this evening in vicinity a stalled weak frontal
zone. Outflow from this activity may be able to progress far
enough south to impact Chanute sometime this evening, with an
attendant threat for hit-or-miss thunderstorms. Since this is low
confidence, did not include VCTS in Chanute TAF at this time.

Of somewhat higher confidence are thunderstorms moving southeast
off the High Plains, potentially impacting Great Bend, Russell,
and Salina toward midnight. Included VCTS for about 5 hours at
these sites to account for this threat. Thunderstorm activity
could eventually impact Wichita and Hutchinson by late tonight as
well, but confidence is low on this happening.

Additional isoalted to scattered thunderstorms are possible again
Monday, especially during the afternoon and evening, as an
approaching upper trough interacts with the current weak stalled
frontal zone.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  89  71  90 /  10  50  50  30
Hutchinson      70  87  69  89 /  20  60  50  20
Newton          71  87  69  89 /  20  60  60  30
ElDorado        72  88  70  89 /  20  50  50  40
Winfield-KWLD   72  91  72  91 /  10  30  40  30
Russell         68  87  67  89 /  30  50  60  20
Great Bend      68  88  68  89 /  30  50  50  20
Salina          70  85  69  90 /  30  70  70  30
McPherson       70  86  69  89 /  20  70  60  30
Coffeyville     74  92  73  90 /  30  30  30  20
Chanute         73  90  72  90 /  40  40  50  40
Iola            72  89  72  90 /  40  40  50  40
Parsons-KPPF    74  92  73  90 /  30  30  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ096-098>100.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, Jul 19, 4:25 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
425 PM CDT Sun Jul 19 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
425 PM CDT Sun Jul 19 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices around 105 degrees continue to be possible in southeast
Kansas for the rest of the afternoon and early evening. See the
latest Heat Advisory for details.

Isolated to scattered thunderstorms are possible for late this
afternoon and tonight. A few storms could produce small hail, gusty
winds of 40 to 60 mph, and heavy rainfall which could cause some
flooding problems.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rounds of scattered to numerous thunderstorms are
expected for Monday through Wednesday morning. A few strong to
marginally severe storms are possible. Very heavy rainfall could be
the greater risk, with some flooding problems possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 19, 4:58 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
458 PM CDT Sun Jul 19 2020

KSZ070-192300-
Greenwood KS-
458 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Greenwood County in southeastern Kansas...

* Until 600 PM CDT.

* At 457 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hamilton, or 11 miles northeast
  of Eureka...moving northeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hamilton, Virgil and Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3773 9596 3781 9613 3797 9625 3804 9596
TIME...MOT...LOC 2158Z 243DEG 7KT 3791 9610

KETCHAM
Special weather statement, Jul 19, 5:55 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
555 PM CDT Sun Jul 19 2020

KSZ053-070-200000-
Greenwood KS-Chase KS-
555 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...
  Southeastern Chase County in east central Kansas...

* Until 700 PM CDT.

* At 553 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 13 miles southeast of Cottonwood
  Falls...moving southeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of northwestern
  Greenwood and southeastern Chase Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3809 9656 3829 9650 3828 9636 3817 9636
      3817 9621 3801 9639 3809 9652
TIME...MOT...LOC 2255Z 309DEG 10KT 3819 9644

KETCHAM
Special weather statement, Jul 19, 7:02 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
702 PM CDT Sun Jul 19 2020

KSZ070-200045-
Greenwood KS-
702 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 745 PM CDT.

* At 700 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 12 miles west of Hamilton, or 14
  miles southwest of Madison...moving southeast at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Thrall and Eureka City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3790 9631 3808 9650 3808 9636 3815 9635
      3798 9618
TIME...MOT...LOC 0002Z 317DEG 12KT 3804 9638

KETCHAM
Special weather statement, Jul 19, 8:07 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 PM CDT Sun Jul 19 2020

KSZ072-200130-
Allen KS-
807 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Allen County in southeastern Kansas...

* Until 830 PM CDT.

* At 803 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Colony to near Bronson...and moving southeast at 10 to 20 mph.

Dime size hail and 55 mph winds are possible with these storms.

* Locations impacted include...
  Iola, La Harpe, Gas, Moran, Savonburg, Elsmore and Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3773 9509 3773 9518 3803 9552 3804 9552
      3804 9508
TIME...MOT...LOC 0106Z 316DEG 15KT 3804 9536 3793 9507

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSpecial Weather StatementICTGreenwood43 min
Jul 19, 8:07 PM CDTSpecial Weather StatementICTAllen23 min
Jul 19, 8:45 PM CDTSpecial Weather StatementICTGreenwood60 min
Jul 19, 8:50 PM CDTSevere Thunderstorm WarningICTGreenwood55 min
Jul 19, 9:41 PM CDTSevere Thunderstorm WarningICTGreenwood42 min
Jul 19, 10:18 PM CDTSpecial Weather StatementICTLabette57 min
Jul 19, 11:42 PM CDTSpecial Weather StatementICTRussell33 min
Jul 20, 12:19 AM CDTSpecial Weather StatementICTLincoln41 min
Jul 20, 12:54 AM CDTSpecial Weather StatementICTLincoln36 min
Jul 20, 1:06 PM CDTSpecial Weather StatementICTWilson24 min
Jul 20, 1:32 PM CDTSpecial Weather StatementICTWilson28 min
Jul 20, 1:56 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson25 min
Jul 20, 5:08 PM CDTSpecial Weather StatementICTSumner67 min
Jul 20, 5:16 PM CDTSevere Thunderstorm WarningICTSumner40 min
Jul 20, 6:06 PM CDTSpecial Weather StatementICTSumner54 min
Jul 20, 6:35 PM CDTSpecial Weather StatementICTSedgwick40 min
Jul 20, 6:59 PM CDTSpecial Weather StatementICTButler61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.